Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

128 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took medicine for restlessness and sleeplessness. Have low heart rate but ECG normal. Are these related?

Answered by
Dr.
Dr. Rakesh Karanwal

Internal Medicine Specialist

Practicing since :1980

Answered : 1357 Questions

default
Posted on Fri, 6 Dec 2013 in Medicines and Side Effects
Question: am 62 years old male Wt 72 Kgs Ht 172 Cms Non Diabetic Had got hernia operated some 8 months back. Non smoker & teetotaler Some 15 days back at night I wasn't able to sleep and felt restlessness , I then went to reputed hospital nearby and got EGC done. My pluse rate was at 56 BPM. EGC Normal , BP normal. Doctors gave me antacid injection and said everything is normal it was due to upset stomach and gastric. But very next day I experienced same sleeplessness though no much dizzyness. I had then shown to a doctor again who prescribed me with Tab rexipra 5 mg 1/2 Tab Zapiz 0.5mg 1/2 Cap Diax 1OD This was for 7 days. I took them for 7 days and had good sound sleep. Since last 5 days I have stopped medicines but yesterday again I found it difficult to sleep back again once I got up in middle of night to urinate. I find slight numbness in forehead also. My Pluse is also at 52-56 BPM BP is generally 85/140 or 80/135 (I take Amlopres AT 1/2 tab daily).
doctor
Answered by Dr. Rakesh Karanwal 6 hours later
Brief Answer: Problem's due to low heart rate and anxiety Detailed Answer: Hi Mr. XXXXXXX Thanks for your query. Firstly, it is possible that your heart rate goes down to 50 or below soon after Amlopres AT ( a combination of amlodipine + atenolol), which can produce restlessness and slight dizziness. As such, your rate ranges between 52-56. It is due to Atenolol component of Amlopress AT. Therefore, STOP Amlopres AT and instead, take Amlodipine 2.5mg TWICE daily, so as to bring down the blood pressure to less than 130/80 (desired level). The pulse rate will rise above 60, which will take care of restlessness/uneasiness. Further, it is not uncommon to develop some degree of anxiety with/without mild depression at this age. Inability to fall asleep denotes anxiety while going back to sleep after waking up at night, suggests depression. The drugs given to you for a week were a combination of anti-depressants anti-anxiety drugs, which relieved your problem. However, firstly, the full effect of these drugs become manifest after 10-14 days only and; secondly, abrupt withdrawal causes rebound phenomenon (which happened in your case). I therefore STRONGLY recommend that you start the following drugs, to be taken regularly for at least a couple of months, under your doctor's close supervision:- * Rexipra 10mg TWICE daily * Zapiz 0.25mg TWICE daily * Zepid (Zolpidem) 5mg daily at bedtime for 10 days only --> thereafter, STOP. Rexipra + Zapiz SHOULD BE CONTINUED FOR 2-3 MONTHS. Thereafter, once you feel that you are perfectly OK, they will be tapered off GRADUALLY by your treating doctor. Hence, consult your doctor and discuss my opinion/recommendation with him. I am certain that he will agree with my advice, prescribe above-mentioned drugs and- once the target is achieved- taper off these medicines very gradually. Lastly, I am in complete agreement with your cardiologist about your cardiac functional status being perfectly normal. Hope you find my answer helpful, informative and to your satisfaction. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Karanwal 43 hours later
Thanks for your reply. I have following questions in mind:- 1. I have noticed that now its been over 7 days since I left medicine , but only two-three times it has happened that i found difficulty in getting to sleep.Do I still need to take these antidepressants. 2. If antidepressants and sleeping pills have side affects and I have heard that there are good chances of getting addicted to these. 3.Won't change from Amlopress AT be sufficient and be tried once before we start with sleeping pills etc. Best Regards.
doctor
Answered by Dr. Rakesh Karanwal 2 hours later
Brief Answer: Continue with anti-depressants and Amlodipine Detailed Answer: Hi Mr XXXXXXX Nice to hear from you. * You should continue to take anti-depressants for a few months until your mental temperament normalizes. Thereafter, the drugs will be tapered off gradually. * Further, contrary to the myths, these drugs will not be addictive PROVIDED they are tapered off gradually. In fact, the beneficial effects far outweigh the side effects which- incidentally- are minimal. * The treatment of hypertension should NEVER be stopped for fear of rebound phenomenon. As mentioned before, Amlopres AT is a combination of two anti-hypertensive drugs : amlodipine + atenolol (which reduces the pulse rate). Increase in the dose of amlodipine is essential to compensate for atenolol. It is therefore recommended that you take Amlodipine 2.5mg TWICE daily: get your blood pressure checked up 5 days later. If it remains more than 130/85 (the desirable, cut-off upper level), the dose would then have to be increased. Please note that untreated hypertension would have deleterious effect on the heart, brain and kidneys. To summarize, * Continue with anti-depressants as advised, for a few months, under close supervision of your doctor. He will start tapering off these drugs, once he is certain about stability of your mood. * Continue with Amlodipine as advised; dose needs to be increased till BP comes below the target level. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Please revert back to me (through DIRECT QUERY, addressed to me personally) for follow-up, as and when you feel like. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Hypertension

doctor1 MD

i am a 250lb, 6'8", 37yr old male with high blood pressure who just had intense sex with my 23yr old girlfriend of 2 years, and after sex i had a little blood coming out the head of my penis. I used the bathroom to "clean the system" and there was blood. Not to mention my right side of my stomach down to my scrotum is hurting bad! there is a buldging vein on my scrotum where the pain is... What should i do???

doctor1 MD

dear doctor,
I am on high bp medicine alprex am one daily and one naxium 40 for haital hernia. apart from this I am taking half tab for bhp. I take 2 pegs of whisky on regular basis to help me forget my past. for the last two years i am troubled with ed and I am very very sad for that. what should I do:

doctor1 MD

Hello, my name is Dianne. I have suffered from hypertension for over 6 years. Several medications did not work. My right kidney was removed in November of last year. My bp came down. I am now on only 200 mg of labatalol 2 times daily. I has been increasing. About two weeks ago I experienced and was treated for bronchitis with Z-pack then started Cipro three days ago. However, I am extremely out of breathe now and have muscle pain from my upper neck to my lower back. It feels as though I am bruised to the point I cant even wear a bra. I have tightness in my chest just to the left side. I also feel very tired and have been unable to work because of this and have gained 6 pounds in just a weeks time. Could this possibly be from my kidney. The last test showed 74% function of the remaining kidney. That was in January, It took two er visits with the chest pain for them to say it was bronchitis.

doctor1 MD

i have high blood pressure and i have taken my medicine. i have a bump on the side of my head. it havent got big or anything. and my doctor told me to not bother it if it is not bothering me. well it is starting to bother me a little. and the side of my head by my ear keeps jumping and like numbness go towards my teeth. what that might be

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know that much about it.

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for 30 minutes and felt a lot better. I home now and concerned ! I had low blood presure. Now its 128...